Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Louisville, KY

May 25, 2004Green County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2004, 11:29 PM CDT for Green County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 11:29 PM CDT (04:29 UTC)
Expired
May 25, 2004, 11:50 PM CDT
In force
21 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Green County, KY

The radar

The Louisville radar (KLVX), 85 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS53 KLMK 260429
SVRLMK
KYC087-260450-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1150 PM CDT

* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GREENSBURG...OR ABOUT 52 MILES EAST OF
  BOWLING GREEN...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN GREEN COUNTY AT 1140 PM CDT

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL, DAMAGING WIND 
GUSTS, AND FREQUENT CLOUD TO GROUND LIGHTNING. TAKE SHELTER 
IMMEDIATELY

LAT...LON 3714 8568 3726 8568 3735 8570 3739 8566
          3746 8566 3744 8561 3719 8536 3714 8546
          3712 8558

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:40 PM CDT, 8 hours 49 minutes earlier.

Area forecast discussion, May 25, 2:40 PM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT TUE MAY 25 2004

.SHORT RANGE (TONIGHT THROUGH FRIDAY)...

HIGH CLOUDS HAVE MOVED OVER THE FA AHEAD OF AN AREA OF SHOWERS TO
OUR WEST. THIS HAS HELD TEMPERATURES DOWN...ESPECIALLY OVER THE
WESTERN HALF OF FA. SATELLITE SHOWED CU DEVELOPING IN THE EAST BUT
RADAR INDICATED ONLY LIMITED SHOWERS ACROSS THE AREA AT MID
AFTERNOON. AS HEATING CONTINUES, EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE LATE AFTERNOON.

SERIES OF WEAK WAVES MOVING ACROSS THE AREA NOTED IN MODELS AT 700
MB AND 500 MB. SOME OF THIS IN GFS MAY BE DUE TO CONVECTIVE
FEEDBACK. HOWEVER WITH MOIST UNSTABLE AIR IN PLACE ACROSS THE REGION
WEAK IMPULSES WILL TRIGGER THUNDERSTORMS.

AS FRONT SLIDES SLOWLY TO THE SOUTH TO NEAR OHIO RIVER DURING THE
NEXT TWO DAYS, SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.
BOTH ETA AND GFS INDICATE INCREASING HUMIDITY ON WEDNESDAY AND
THURSDAY AND HAVE RAISED POPS INTO HIGH CHANCE AND LIKELY
CATEGORIES. CHANCE OF SHOWERS WILL CONTINUE AGAIN FRIDAY.

TEMPERATURES WILL BE A LITTLE COOLER WITH HIGHS MOSTLY IN THE 80 TO
85 DEGREE RANGE WITH GREATER CLOUD COVER. HAVE STAYED GENERALLY
CLOSE TO A BLEND OF THE ETA AND GFS MOS GUIDANCE.

EXTENDED (FRIDAY NIGHT THROUGH TUESDAY)...

LOWER OHIO VALLEY WILL REMAIN WARM AND UNSTABLE FOR THE WEEKEND WITH
SCATTERED SHOWERS AND THUNDERSTORMS. COLD FRONT APPROACHES ON
MONDAY. SLIGHTLY COOLER TEMPS ON TAP FOR TUESDAY OTHERWISE. NOT MANY
CHANGES MADE TO EXTENDED FORECAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 25, 10:45 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 PM EDT TUE MAY 25 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1145 PM EDT (1045 PM CDT) TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

VERY MOIST AND UNSTABLE AIR SOUTH OF A FRONTAL ZONE SETTLING SOUTH
TOWARD THE OHIO RIVER WILL CONTINUE TO GENERATE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. LOCATIONS SOUTH OF I-64
WILL HAVE THE BEST POTENTIAL FOR SEEING HEAVY RAINFALL OVERNIGHT. A
SLIGHT RISK FOR SEVERE STORMS REMAINS, WITH HIGH WINDS AND LARGE HAIL
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CHANCES FOR THUNDERSTORMS. PERIODS OF HEAVY
RAIN ARE POSSIBLE, PARTICULARLY ON WEDNESDAY, WHEN A STALLED
FRONTAL BOUNDARY WILL BE IN THE VICINITY. SOME OF THIS HEAVY RAIN
COULD RESULT IN FLOODING, ESPECIALLY IN AREAS THAT HAVE ALREADY
SEEN SIGNIFICANT RAINFALL OVER THE PAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

XXV

In the hours before

Local storm report, May 25, 9:11 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      LOUISVILLE              38.22N 85.74W
05/25/2004                   JEFFERSON          KY   EMERGENCY MNGR

            THE FLOYD STREET AND THIRD STREET VIADUCTS IN DOWNTOWN
            LOUISVILLE WERE FLOODED.

&&

MRC
Special weather statement, May 25, 10:00 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 PM EDT TUE MAY 25 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-077-
260315-
ADAIR KY-ANDERSON KY-BOURBON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-
BUTLER KY-CASEY KY-CLARK IN-CLARK KY-CRAWFORD IN-DUBOIS IN-
EDMONSON KY-FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-
GREEN KY-HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-
HENRY KY-JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-NELSON KY-NICHOLAS KY-
OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-SCOTT IN-SCOTT KY-SHELBY KY-
SPENCER KY-TAYLOR KY-TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CAMPBELLSVILLE...COLUMBIA...
CORYDON...CYNTHIANA...DANVILLE...ELIZABETHTOWN...FRANKFORT...
HARDINSBURG...HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...
LOUISVILLE...NEW ALBANY...RICHMOND...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1100 PM EDT (1000 PM CDT) TUE MAY 25 2004

...SEVERE THUNDERSTORM WATCH #289 NO LONGER IN EFFECT...

THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS HAS DIMINISHED,
THEREFORE THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AS
OF 11 PM EDT. SOME PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE
OVERNIGHT, PARTICULARLY IN AREAS SOUTH OF I-64.

XXV
Local storm report, May 25, 10:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     TELL CITY               37.95N 86.76W
05/25/2004                   PERRY              IN   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS DOWN, SOME ONTO POWER LINES, HOWEVER
            NO POWER OUTAGES REPORTED.

&&

XXV
Local storm report, May 25, 10:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     PILOT KNOB              38.28N 86.35W
05/25/2004                   CRAWFORD           IN   LAW ENFORCEMENT

            TREES DOWN IN THE AREA.

&&

XXV
Local storm report, May 25, 10:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1135 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     MADISON                 38.76N 85.38W
05/25/2004                   JEFFERSON          IN   LAW ENFORCEMENT

            TREES DOWN IN THE AREA.

&&

XXV
Local storm report, May 25, 10:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             PALMYRA                 38.41N 86.11W
05/25/2004  1.75 INCH        HARRISON           IN   EMERGENCY MNGR

0635 PM     HAIL             MEMPHIS                 38.48N 85.77W
05/25/2004  0.75 INCH        CLARK              IN   TRAINED SPOTTER

0725 PM     TSTM WND DMG     MADISON                 38.76N 85.38W
05/25/2004                   JEFFERSON          IN   LAW ENFORCEMENT

            TREES DOWN IN THE AREA.

0740 PM     TSTM WND GST     BRISTOW                 38.13N 86.72W
05/25/2004  60 MPH           PERRY              IN   TRAINED SPOTTER

0820 PM     HAIL             NEW ALBANY              38.30N 85.83W
05/25/2004  0.50 INCH        FLOYD              IN   PUBLIC

0820 PM     TSTM WND GST     HAWESVILLE              37.90N 86.76W
05/25/2004  60 MPH           HANCOCK            KY   LAW ENFORCEMENT

0820 PM     TSTM WND DMG     PILOT KNOB              38.28N 86.35W
05/25/2004                   CRAWFORD           IN   LAW ENFORCEMENT

            TREES DOWN IN THE AREA.

0823 PM     HEAVY RAIN       VALLEY CITY             38.10N 86.22W
05/25/2004  2.58 INCH        HARRISON           IN   AMATEUR RADIO

            RAIN WAS FALLING AT A RATE OF 4.29 INCHES PER HOUR.

0830 PM     TSTM WND DMG     TELL CITY               37.95N 86.76W
05/25/2004                   PERRY              IN   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS DOWN, SOME ONTO POWER LINES, HOWEVER
            NO POWER OUTAGES REPORTED.

0833 PM     TSTM WND DMG     BRANDENBURG             38.00N 86.18W
05/25/2004                   MEADE              KY   LAW ENFORCEMENT

            A SEMI TRAILER WAS BLOWN OVER. ALSO MANY TREES WERE
            DOWNED.

0835 PM     TSTM WND DMG     5 S BRANDENBURG         37.92N 86.18W
05/25/2004                   MEADE              KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

0838 PM     TSTM WND DMG     1 S ROFF                37.64N 86.43W
05/25/2004                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            TREES WERE DOWNED. SOME HAD KNOCKED DOWN POWER LINES
            CAUSING POWER OUTAGES.

0900 PM     FLASH FLOOD      LOUISVILLE              38.22N 85.74W
05/25/2004                   JEFFERSON          KY   EMERGENCY MNGR

            THE FLOYD STREET AND THIRD STREET VIADUCTS IN DOWNTOWN
            LOUISVILLE WERE FLOODED.

0900 PM     FLASH FLOOD      ENGLISH                 38.33N 86.46W
05/25/2004                   CRAWFORD           IN   LAW ENFORCEMENT

            SPERAS STREET IS CLOSED DUE TO HIGH WATER.

0915 PM     FLASH FLOOD      CORYDON                 38.21N 86.13W
05/25/2004                   HARRISON           IN   LAW ENFORCEMENT

            CORYDON - RAMSEY ROAD WAS CLOSED DUE TO HIGH WATER.

&&
THIS IS A SUMMARY OF SEVERE WEATHER AND FLOODING REPORTS FROM THIS
EVENINGS THUNDERSTORMS.

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:09 PM CDTSevere Thunderstorm WarningLMKBreckinridge51 min
May 25, 7:31 PM CDTSevere Thunderstorm WarningLMKMeade29 min
May 25, 8:02 PM CDTSevere Thunderstorm WarningLMKHardin43 min
May 25, 8:07 PM CDTFlash Flood WarningLMKBreckinridge, Meade3 hr
May 26, 12:21 PM CDTFlash Flood WarningLMKBreckinridge2 hr
May 26, 12:59 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin36 min
May 26, 1:07 PM CDTFlash Flood WarningLMKHardin83 min
May 26, 1:09 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson36 min
May 26, 1:24 PM CDTSevere Thunderstorm WarningLMKMarion, Washington36 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningLMKAnderson23 min
May 26, 1:38 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor37 min
May 26, 1:41 PM CDTSevere Thunderstorm WarningLMKButler34 min
May 26, 1:44 PM CDTSevere Thunderstorm WarningLMKBoyle, Mercer31 min
May 26, 2:01 PM CDTSevere Thunderstorm WarningLMKJessamine, Woodford29 min
May 26, 2:12 PM CDTSevere Thunderstorm WarningLMKCasey, Lincoln33 min
May 26, 2:16 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison34 min
May 26, 2:19 PM CDTSevere Thunderstorm WarningLMKAdair, Russell41 min
May 26, 2:47 PM CDTFlash Flood WarningLMKWarren103 min
May 26, 3:19 PM CDTFlash Flood WarningLMKBarren116 min
May 26, 5:11 PM CDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.